UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 155

of 'Toxicity of molecularly targeted antiangiogenic agents: Non-cardiovascular effects'

155
TI
Sorafenib induced thyroiditis in two patients with hepatocellular carcinoma.
AU
van Doorn L, Eskens FA, Visser TJ, van der Lugt A, Mathijssen RH, Peeters RP
SO
Thyroid. 2011 Feb;21(2):197-202.
 
BACKGROUND: Sorafenib is a multi-targeted tyrosine kinase inhibitor licensed for the treatment of hepatocellular carcinoma and renal cell carcinoma. Thyroid function test abnormalities have been reported for different tyrosine kinase inhibitors, but only limited data on thyroid function test abnormalities related to sorafenib are available, demonstrating the occurrence of hypothyroidism in patients treated with sorafenib.
SUMMARY: We describe two patients who developed temporary hyperthyroidism during the course of sorafenib treatment, which was followed by overt and subclinical hypothyroidism, respectively. Thyroid ultrasonography showed an atrophic thyroid gland in patient 1 , and signs of thyroiditis in patient 2 . Detailed reassessment of thyroid volumes on routinely performed computerized tomography scans showed a gradual decrease in thyroid volume during sorafenib treatment in one patient, suggesting progressive thyroid destruction.
CONCLUSION: This case report describes in detail and for the first time two cases of sorafenib-induced thyroiditis. We assume that this sorafenib-induced destructive thyroiditis is animportant cause of sorafenib-induced hypothyroidism.
AD
Department of Medical Oncology, Erasmus University Medical Center, Rotterdam, The Netherlands.
PMID